Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 152, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 26, 2016, 9:53 AM CDT for McPherson County, South Dakota. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2016, 9:53 AM CDT (14:53 UTC)
- Expired
- Jul 26, 2016, 10:30 AM CDT
- In force
- 37 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County McPherson County, SD
The radar
The Aberdeen radar (KABR), 55 km from the middle of the area, began a volume at 14:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 9:55 AM CDT | HAIL 1 | 5 Wnw Spring Creek Colo, SD | LOTS OF NICKEL HAIL WITH SOME AS LARGE AS QUARTERS. . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 2.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 488 J/kg
- Mixed-layer CIN
- -298 J/kg
- Mixed-layer LCL
- 1099 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
736
WUUS53 KABR 261453
SVRABR
SDC089-261530-
/O.NEW.KABR.SV.W.0152.160726T1453Z-160726T1530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
953 AM CDT TUE JUL 26 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 1030 AM CDT
* AT 952 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
SPRING CREEK COLONY...OR 19 MILES SOUTHEAST OF ASHLEY...MOVING
SOUTHEAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
LEOLA AROUND 1015 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4579 9872 4578 9873 4563 9887 4586 9919
4594 9908 4594 9894
TIME...MOT...LOC 1452Z 312DEG 22KT 4588 9902
HAIL...1.00IN
WIND...<50MPH
$$
SD2 follow-up statements
688
WWUS53 KABR 261509
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1009 AM CDT TUE JUL 26 2016
SDC089-261530-
/O.CON.KABR.SV.W.0152.000000T0000Z-160726T1530Z/
MCPHERSON SD-
1009 AM CDT TUE JUL 26 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR NORTHEASTERN MCPHERSON COUNTY...
AT 1008 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SPRING CREEK
COLONY...OR 23 MILES SOUTHEAST OF ASHLEY...MOVING SOUTHEAST AT 25
MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS. AT 955 AM CDT...QUARTER SIZE HAIL
WAS REPORTED 5 MILES WNW SPRING CREEK COLONY.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN MCPHERSON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4579 9872 4569 9882 4588 9916 4594 9908
4594 9894
TIME...MOT...LOC 1508Z 297DEG 20KT 4584 9898
HAIL...1.00IN
WIND...<50MPH
$$
SD028
WWUS53 KABR 261529
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1029 AM CDT TUE JUL 26 2016
SDC089-261538-
/O.EXP.KABR.SV.W.0152.000000T0000Z-160726T1530Z/
MCPHERSON SD-
1029 AM CDT TUE JUL 26 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MCPHERSON COUNTY
WILL EXPIRE AT 1030 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER DIME
SIZE HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4579 9872 4569 9882 4588 9916 4594 9908
4594 9894
TIME...MOT...LOC 1526Z 312DEG 22KT 4584 9898
$$
SDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 6:29 AM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, Jul 26, 6:29 AM CDT, 3 hours 24 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 629 AM CDT TUE JUL 26 2016 .SHORT TERM...(Today through Thursday Afternoon) Issued at 209 AM CDT TUE JUL 26 2016 Several small waves in the zonal to northwest flow aloft will help enhance the sfc pattern throughout the short term. A sfc low will be shifting into western SD this morning and over western NE this afternoon. Initially watching a couple of cells over Campbell Co. this morning, that at least the HRRR has picked up on. Utilized the smaller scale/near-term solutions heavily for today, reducing pops over the southeast. While the potential for showers and a few thunderstorms will be possible, the best chance for stronger to severe thunderstorms is expected along and west river, closer to the sfc low and best shear. A sfc trough will extend northeast from the low, into northeastern ND. The east to west oriented cold front, extending from southern Hudson Bay through central ND, will be slowly sinking into our area tonight. This will keep at least some small mention of precip over the area. The main concern will be the potential for an MCS to develop to our west this afternoon, and shift moderate precip tonight. Dry high pressure across south central Canada will be slowly moving in behind the frontal boundary Wednesday night-Thursday. Mainly dry northeast winds will dominate the cwa from 18Z Wednesday through Thursday. Highs both Wednesday and Thursday will top out in the upper 70s to low 80s. .LONG TERM...(Thursday Evening through Monday) Issued at 209 AM CDT TUE JUL 26 2016 Northwest flow aloft will dominate until late Saturday when a ridge begins to build in. A weak area of sfc low pressure will move off of the Rockies Thu night through Saturday, bringing the potential for showers and thunderstorms. Moisture and instability will be limited as the upper ridge builds, so even though another low will move through the Plains on Monday, precip is reduced to a slight chance. Temperatures will rise through the extended. Highs will top out near 80 on Friday and then will climb into the 90s by the start of next week. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning) Issued at 626 AM CDT TUE JUL 26 2016 An area of showers and thunderstorms along the ND/SD border will move near KABR this morning from 12z to 15z. Then, a warm front will drape itself across northern SD this afternoon, bringing another round of showers and thunderstorms around 21z. A third round will develop and move west to east starting closer to 00z. VFR conditions are expected through this evening except in and near stronger thunderstorms. MVFR cigs will move in and affect KMBG and KABR toward the end of the valid period. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && SHORT TERM...KF LONG TERM...Wise AVIATION...Wise
Hazardous weather outlook, Jul 26, 3:47 AM CDT, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 347 AM CDT TUE JUL 26 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-271100- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 347 AM CDT TUE JUL 26 2016 /247 AM MDT TUE JUL 26 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE. THERE IS THE POTENTIAL FOR SOME STORMS TO BECOME STRONG TO SEVERE...ESPECIALLY LATE THIS AFTERNOON THROUGH THIS EVENING. HAIL AND GUSTY WINDS WILL BE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH THIS EVENING. KF
In the hours before
Special weather statement, Jul 26, 6:38 AM CDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 638 AM CDT TUE JUL 26 2016 SDZ005-261230- MCPHERSON SD- 638 AM CDT TUE JUL 26 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCPHERSON COUNTY UNTIL 730 AM CDT... AT 638 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LONG LAKE...OR 18 MILES SOUTHEAST OF ASHLEY...MOVING EAST AT 10 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN MCPHERSON COUNTY. LAT...LON 4580 9921 4593 9916 4589 9889 4574 9896 TIME...MOT...LOC 1138Z 285DEG 10KT 4585 9910 WISE
Special weather statement, Jul 26, 7:10 AM CDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 710 AM CDT TUE JUL 26 2016 SDZ005-006-261300- MCPHERSON SD-BROWN SD- 710 AM CDT TUE JUL 26 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MCPHERSON AND NORTHWESTERN BROWN COUNTIES UNTIL 800 AM CDT... AT 710 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GRASSLAND COLONY...OR 21 MILES SOUTHWEST OF ELLENDALE...MOVING EAST AT 20 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LEOLA...FREDERICK...WESTPORT...WETONKA...ELM LAKE... GRASSLAND COLONY AND SPRING CREEK COLONY. LAT...LON 4561 9850 4565 9917 4593 9919 4594 9850 TIME...MOT...LOC 1210Z 264DEG 19KT 4576 9881 WISE
Special weather statement, Jul 26, 8:50 AM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 850 AM CDT TUE JUL 26 2016 SDZ006-011-018-261415- SPINK SD-BROWN SD-DAY SD- 850 AM CDT TUE JUL 26 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SPINK...SOUTHEASTERN BROWN AND WESTERN DAY COUNTIES UNTIL 915 AM CDT... AT 850 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR STRATFORD...OR 9 MILES SOUTHWEST OF GROTON...MOVING SOUTHEAST AT 30 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... STRATFORD...VERDON AND FERNEY. LAT...LON 4536 9843 4550 9828 4536 9798 4520 9811 TIME...MOT...LOC 1350Z 304DEG 25KT 4539 9827 SD
Special weather statement, Jul 26, 8:59 AM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 859 AM CDT TUE JUL 26 2016 SDZ005-261445- MCPHERSON SD- 859 AM CDT TUE JUL 26 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCPHERSON COUNTY UNTIL 945 AM CDT... AT 859 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LONG LAKE...OR 11 MILES SOUTHEAST OF ASHLEY...MOVING SOUTHEAST AT 30 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FORBES...LONG LAKE AND SPRING CREEK COLONY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4570 9898 4587 9939 4594 9932 4594 9873 TIME...MOT...LOC 1359Z 303DEG 25KT 4590 9923 SD
Local storm report, Jul 26, 9:00 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
900 AM CDT TUE JUL 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM HAIL 7 ESE LONG LAKE 45.82N 99.07W
07/26/2016 E1.00 INCH MCPHERSON SD TRAINED SPOTTER
WAS MOSTLY NICKEL SIZED HAIL WITH SOME AS
LARGE AS QUARTERS. THE HAIL WAS STILL ON THE
GROUND AT 845 THIS MORNING. .
&&
KGSpecial weather statement, Jul 26, 9:47 AM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
947 AM CDT TUE JUL 26 2016
SDZ005-006-261530-
MCPHERSON SD-BROWN SD-
947 AM CDT TUE JUL 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCPHERSON AND
NORTHWESTERN BROWN COUNTIES UNTIL 1030 AM CDT...
AT 947 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF LONG LAKE...OR 18 MILES SOUTHEAST OF ASHLEY...MOVING
SOUTHEAST AT 25 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LEOLA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4581 9872 4566 9888 4588 9921 4594 9913
4594 9895
TIME...MOT...LOC 1447Z 312DEG 22KT 4588 9906
SDThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 12:55 AM CDT | Special Weather Statement | ABR | Campbell | 65 min |
| Jul 26, 2:19 AM CDT | Special Weather Statement | ABR | Campbell, McPherson | 56 min |
| Jul 26, 6:38 AM CDT | Special Weather Statement | ABR | McPherson | 52 min |
| Jul 26, 6:40 AM CDT | Severe Thunderstorm Warning | ABR | McPherson | 17 min |
| Jul 26, 7:10 AM CDT | Special Weather Statement | ABR | McPherson | 50 min |
| Jul 26, 8:50 AM CDT | Special Weather Statement | ABR | Brown | 25 min |
| Jul 26, 8:59 AM CDT | Special Weather Statement | ABR | McPherson | 46 min |
| Jul 26, 9:47 AM CDT | Special Weather Statement | ABR | McPherson | 43 min |
| Jul 26, 10:56 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Clark, Day, Spink | 20 min |
| Jul 26, 12:02 PM CDT | Special Weather Statement | ABR | Edmunds | 43 min |
| Jul 26, 12:25 PM CDT | Special Weather Statement | ABR | Spink | 50 min |
| Jul 26, 12:51 PM CDT | Special Weather Statement | ABR | Spink | 39 min |
| Jul 26, 1:02 PM CDT | Special Weather Statement | ABR | Clark | 43 min |
| Jul 26, 2:10 PM CDT | Special Weather Statement | ABR | Hand | 50 min |
| Jul 26, 5:01 PM CDT | Special Weather Statement | ABR | Buffalo | 59 min |
| Jul 26, 5:12 PM CDT | Flash Flood Warning | ABR | Buffalo, Lyman | 3 hr |
| Jul 26, 5:19 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 56 min |
| Jul 26, 5:35 PM CDT | Special Weather Statement | ABR | Stanley | 25 min |
| Jul 26, 6:01 PM CDT | Special Weather Statement | ABR | Stanley | 44 min |
| Jul 26, 6:11 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 49 min |
| Jul 26, 6:29 PM CDT | Special Weather Statement | ABR | Stanley | 46 min |
| Jul 26, 6:33 PM CDT | Special Weather Statement | ABR | Jones | 42 min |
| Jul 26, 6:43 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 47 min |
| Jul 26, 6:51 PM CDT | Special Weather Statement | ABR | Lyman | 39 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.